Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 294, NWS Des Moines, IA

September 18, 2018Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2018, 4:20 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 4:20 PM CDT (21:20 UTC)
Expired
Sep 18, 2018, 5:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS53 KDMX 182120
SVRDMX
IAC053-159-182200-
/O.NEW.KDMX.SV.W.0294.180918T2120Z-180918T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
420 PM CDT TUE SEP 18 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Decatur County in south central Iowa...
  Southeastern Ringgold County in south central Iowa...

* Until 500 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located near Lamoni, or 12
  miles southeast of Mount Ayr, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamoni, Pleasanton, Lamoni Municipal Airport and Nine Eagles State
  Park.

This includes Interstate 35 between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4063 9412 4069 9402 4058 9373 4057 9407
TIME...MOT...LOC 2120Z 305DEG 18KT 4062 9404 

HAIL...1.25IN
WIND...60MPH
 
$$

MF
3 follow-up statements
222 
WWUS53 KDMX 182134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
434 PM CDT TUE SEP 18 2018

IAC053-159-182200-
/O.CON.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-Ringgold IA-
434 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN DECATUR AND SOUTHEASTERN RINGGOLD COUNTIES...

At 434 PM CDT, a severe thunderstorm was located over Lamoni, or 14
miles southwest of Leon, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamoni and Lamoni Municipal Airport. 

This includes Interstate 35 between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4062 9405 4065 9393 4058 9375 4058 9383
      4057 9402
TIME...MOT...LOC 2134Z 300DEG 15KT 4060 9396 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
730 
WWUS53 KDMX 182146
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
446 PM CDT TUE SEP 18 2018

IAC159-182156-
/O.CAN.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Ringgold IA-
446 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2146Z 305DEG 18KT 4056 9389 

$$

IAC053-182200-
/O.CON.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-
446 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL DECATUR COUNTY...

At 446 PM CDT, a severe thunderstorm was located near Lamoni, or 14
miles southwest of Leon, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamoni.

This includes Interstate 35 between mile markers 2 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2146Z 305DEG 18KT 4056 9389 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
863 
WWUS53 KDMX 182154
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
454 PM CDT TUE SEP 18 2018

IAC053-182203-
/O.EXP.KDMX.SV.W.0294.000000T0000Z-180918T2200Z/
Decatur IA-
454 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4062 9395 4063 9388 4058 9375 4058 9392
TIME...MOT...LOC 2153Z 305DEG 18KT 4054 9385 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:16 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 18, 4:16 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
416 PM CDT Tue Sep 18 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 414 PM CDT Tue Sep 18 2018

At 20z Tue, a somewhat broad, stretched more northerly-southerly,
area of anticyclonic flow was centered over eastern Oklahoma.
Meanwhile height falls were noted across the western Plains as low
pressure has begun to try to establish itself off the Rockies.
With this synoptic setup, moisture was being transported from the
Gulf of Mexico through West Texas and into Kansas. As this
anticyclone propagates eastward the next couple of days, low-
level moisture transport will make it into Iowa.

Mesoscale has dominated as an outflow boundary went pushed southward
all the way from northern Iowa into Missouri. Behind this boundary,
clouds kept temperatures down... confining highs to the 60s... where
southern Iowa made it into the low 90s before the boundary arrived
there. The RAP has had the best handle on the progression of this
boundary, so have leaned towards it much of the day.

For this evening into tonight...
PWAT values continue to push 2 inches across most of Iowa through
the next couple of days. A Theta- e ridge has begun to build over
eastern Nebraska, with the ribbon cutting right through western
Iowa. A 30 KT 850mb LLJ pokes its way into NW Iowa after 06z Wed.
In short, severe threat will diminish to nil overnight as MUCAPE
values drop to around 500 J/KG. Main focus is on flooding
potential. Northern/NW Iowa has had generally 1 to 2 inches of
rain the past 48 hours, with some locations closer to Mason City
approaching 3 to 4 inches this morning alone. The GFS is excited
about orienting a band of E-W oriented 925mb frontogenetical
forcing to serve as a focusing mechanism for where reinforcing
precip could set up and dump itself. At this time, think NW Iowa
is the most likely location for best phasing. Again, if this
shifts eastward closer to I-35 and especially Mason City, would
need to be quick on trigger for Flash Flooding headlines.

Tomorrow...
May be somewhat a repeat of today. Will be watching for
an outflow boundary to kick off the overnight convection and sag
southward. The difference in the setup tomorrow is that as the LLJ
cuts into Iowa, this boundary will not drop all the way into
Missouri. Rather, it will take a slightly more NW-SE orientation.
There will be a remarkable temperature difference north/south of the
boundary. Highs south of the boundary will be into the 90s, highs
north of the boundary may struggle to make it into the 70s again.
Heat index values south of the boundary will likely be in the low to
upper 90s... opening the door for possible heat-related issues in
southern Iowa.

Instability south of the boundary very high as MUCAPE values
approach 3000 J/KG. Low-level lapse rates also very steep, so hail
would be a primary threat, along with damaging winds. Like today,
thunderstorms may produce periods of heavy rain.

Thursday into the weekend...
All eyes shift to the cold fropa as a sfc low finally gets its
act together and pushes through the upper midwest. The past
several 12z/00z model runs have trended to slow the progression of
the cold front. This is notable as the timing of the fropa may
now not be until 03z Fri-09z Fri at the earliest... which would
put us out of a lot of the daytime heating convection.
Thunderstorms are very likely with this fropa, including severe
weather. With the focus on the near-term... the Thursday fropa
will be detailed in higher resolution over time.

Seasonable temperatures return to Iowa this weekend as conditions
should dry out through Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1253 PM CDT Tue Sep 18 2018

TAFs incredibly messy this forecast period. For the next few hours
KDSM and KOTM will be dealing with scattered thunderstorms and
strong wind gusts. Have removed precip from these sites after this
thunderstorm activity has passed... will need to monitor closely
throughout the evening in case need to add thunder returns.

Northern TAF sites have SHRA forecast. There may be a few rumbles
of thunder, but at this time, have predominately left out
thunder... will need to monitor for potential to add thunder back
in as well. Precip begin and end times will likely need fine-
tuning, along with vsbys.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Kotenberg
AVIATION...Kotenberg
Hazardous weather outlook, Sep 18, 4:05 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
405 AM CDT Tue Sep 18 2018

IAZ004>007-015>017-023>028-033>039-190915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today and tonight, with the potential
for a few strong to severe storms and locally heavy rainfall and
associated water issues. The main severe weather risk will be for
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected to continue Wednesday and
Thursday. The risk Wednesday will be best over far northern Iowa,
then more widespread Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

IAZ044>050-057>062-070>075-081>086-092>097-190915-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms may move through portions of central and
eastern Iowa through the afternoon and evening, with a marginal risk
for strong to severe storms. The main risk will be for hail and
periods of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances will remain across northern Iowa Wednesday, then
spread across the state Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

CURTIS

In the hours before

Local storm report, Sep 18, 11:12 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             KELLOGG                 41.72N 92.91W
09/18/2018  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

&&

BSS
Special weather statement, Sep 18, 11:25 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE SEP 18 2018

IAZ058>062-070>075-081>086-181730-
Wapello IA-Guthrie IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Union IA-Madison IA-Cass IA-Adams IA-Clarke IA-Lucas IA-Adair IA-
Mahaska IA-Monroe IA-Dallas IA-Warren IA-
1125 AM CDT TUE SEP 18 2018

...Storms with Gusty Wind Continue to Move through Central Iowa...

At 1121 AM CDT, Doppler radar was tracking the leading edge of
outflow and wind from strong thunderstorms along a line extending
from 13 miles southeast of Atlantic, to Saint Charles, to 8 miles
east of Oskaloosa. Movement was south southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms. The wind shift and gusts may occur ahead of the storms
and precipitation with gusts during the rain and storms as well.
Rainfall amounts up to one inch will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Oskaloosa, Pella, Grinnell,
Norwalk, Pleasant Hill, Grimes, Creston, Knoxville, Winterset and
Osceola.

LAT...LON 4151 9232 4151 9241 4133 9241 4090 9262
      4091 9493 4105 9493 4181 9453 4182 9230
      4155 9230
TIME...MOT...LOC 1621Z 028DEG 22KT 4129 9478 4136 9371 4130 9249

Small
Local storm report, Sep 18, 11:35 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             5 WNW VALERIA           41.75N 93.41W
09/18/2018  E0.75 INCH       POLK               IA   PUBLIC

            BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
            VIA SOCIAL MEDIA.

&&

BSS
Special weather statement, Sep 18, 2:46 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 PM CDT TUE SEP 18 2018

IAZ058-071-182045-
Guthrie IA-Adair IA-
246 PM CDT TUE SEP 18 2018

...Strong Thunderstorm over Western Iowa...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Guthrie Center, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Greenfield, Stuart, Adair, Fontanelle, Dexter, Casey, Diamondhead
Lake, Menlo, Greenfield Municipal Airport and Nodaway Park.

LAT...LON 4131 9470 4160 9470 4160 9472 4165 9472
      4156 9424 4116 9424
TIME...MOT...LOC 1945Z 295DEG 28KT 4150 9468

Small
Local storm report, Sep 18, 2:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     4 NNE ANITA             41.50N 94.73W
09/18/2018  M60 MPH          CASS               IA   MESONET

            IDOT RWIS SITE ALONG I-80 WEST OF ADAIR.

&&

BSS
Local storm report, Sep 18, 3:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     2 SSE ADAIR             41.47N 94.62W
09/18/2018  E60 MPH          ADAIR              IA   DEPT OF HIGHWAYS

            WINDS ESTIMATED AT OR ABOVE 60 MPH. HAIL A
            BIT LARGER THAN PEAS.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:50 AM CDTSpecial Weather StatementDMXCerro Gordo, Hancock55 min
Sep 18, 8:25 AM CDTSpecial Weather StatementDMXHancock, Humboldt, Kossuth, Winnebago50 min
Sep 18, 10:09 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Marshall, Polk and 4 more81 min
Sep 18, 11:25 AM CDTSpecial Weather StatementDMXAdair, Adams, Clarke, Dallas, Guthrie, Jasper and 9 more65 min
Sep 18, 2:12 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Sep 18, 2:46 PM CDTSpecial Weather StatementDMXAdair59 min
Sep 18, 2:59 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Sep 18, 3:22 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor38 min
Sep 18, 6:09 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor81 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.